Tuesday, Aug 21st

Last update05:00:00 AM EST

: :   HotFlash Central Breast Cancer and Hot Flashes: 3 Women’s Stories

Breast Cancer and Hot Flashes: 3 Women’s Stories

After going through the anguish of a breast cancer diagnosis and oftentimes surgery, many women face yet another assault: Treatment accompanied by hot flashes.

 

Some women experience hot flashes either during breast cancer treatment or while they’re taking tamoxifen (brand name Nolvadex®), a drug given to many but not all patients at risk for breast cancer or after the conclusion of their chemotherapy. Estrogen in our bodies promotes tumor growth, but tamoxifen interferes with the estrogen, working to prevent breast cancer or a recurrence.  HFN 096 BC-HF F36390944But since the drug works against the effects of estrogen, your body reacts with the same hot flashes that women experience during menopause when hormone levels fluctuate.  

When breast cancer patients report intolerable hot flashes from treatment, many doctors prescribe antidepressants, which help control the flashes. Antidepressants such as Celexa® and Effexor® tend to minimize the hot flashes quickly, and then a few weeks later patients also feel the antidepressant effects.

HFN asked three breast cancer survivors about their experience with hot flashes.  We bring you their stories in hopes that they will help others facing similar challenges, so please share this with friends.

Gillian O’s Story
I was diagnosed with breast cancer stage lll in May 2007 at the age of 51. My chemo treatments occurred between June and October 2007. They were exhausting, but I continued to work full time. I also began a health regimen at this time, which included a three-mile daily walk before work and weight management through healthy eating. With these efforts I lost about 60 pounds the first year and actually felt healthier than I had in years.

When I started chemo (Adriamycin® and Taxol®) I had noticeable hot flashes. They weren’t too strong, though, and they seemed to pale next to everything else I was going through. I do recall having some sleeping problems, but I was also able to take lorazepam (brand name Ativan,®, a benzodiazepine used to treat anxiety), which helped with anxiety and sleep.

Because I had had a hysterectomy 10 years before, I never had any absolute signs that I had entered menopause. My oncologist did some tests to determine if I should switch from tamoxifen to an aromatase inhibitor, which stops the production of estrogen in postmenopausal women. However, I was “borderline” with the tests and was not switched.

With the tamoxifen I noticed pronounced hot flashes (I was 52 by then). They lasted about 3-4 months but were not strong enough to require any additional treatments to counteract them. After that, the hot flashes subsided even though I continued on tamoxifen.

I also started to notice that my memory was much worse than it had been in the past. I had read about “chemo brain” and wondered if it was from the chemo, or because I was possibly going through menopause, since many women experience “fuzzy brain” during menopause.

I also continue to have many more bouts with sadness and depression—something I never experienced before.  It’s hard to say how much of this sadness is tied to memory loss and feeling much less adequate at work, or from coping with my cancer diagnosis and prognosis, or other changes.

The breast cancer diagnosis has resulted in rethinking my priorities and where I choose to put my energy. Most of this is a good thing, but change is also challenging and stressful at times. For me it will likely mean leaving a well-paying but stressful corporate career of 30 years and “downshifting” to something that offers more personal time and energy.

Arlene M’s Story
In 1998 when I was 51 and just starting to go into menopause, I was diagnosed with stage I breast cancer with an estrogen-dependent tumor and underwent surgery. Afterwards, although I wasn’t a candidate for chemo or radiation (no hair loss!!), my doctor started me on tamoxifen to deplete the estrogen in my system—except in my uterus, which I still had and where the drug had the opposite effect. The tamoxifen accelerated and amplified what would have been a “normal” menopause.  

Six weeks after my breast cancer surgery I returned to work and was able to resume my usual level of activity.

But the hot flashes were so bad and frequent (both day and night) that I was awakened several times during the night. During the day, never knowing when they would occur made me constantly anxious about one coming on during a critical meeting with my management or with a client. These factors seriously affected my ability to function at my usual level of activity, ultimately resulting in clinical depression and causing me to lose my job as a senior manager in the medical education field. About three years after I began the tamoxifen, I had a very fast-growing uterine tumor that led to emergency surgery, plus bone loss, both side effects attributable to tamoxifen.

Today, 13 years after my breast cancer diagnosis, I look forward to new adventures in my life.

Addie H’s Story
When I was diagnosed with breast cancer in 2009 I was 10 years postmenopause and had not suffered from the customary hot flashes during my “changes.” I was told, however, that hot flashes were a possible side effect of the compound that was prescribed for my cancer. I didn’t start therapy right away, but when I did, the treatments were three weeks apart. At about the third treatment the hot flashes started.  

They were intense, primarily from the chest up. My face would turn a bright red, and with loss of my hair, my bald head sweated something fierce. I gave up wearing a wig—it was just too hot with the flashes. I also suffered from night sweats, and still have them, even though my last chemo was December 2009.  Sometimes they last for two hours.

I figured out that one of my hot flash triggers is overexertion.  My doctor prescribed Effexor®, an antidepressant, and it does seem to moderate the hot flashes. I’m also taking thyroid medication, which my doctor increased, but that, too, seems to cause hot flashes.

Unfortunately I can’t take anything like black cohosh to decrease the hot flashes, I’d like to try acupuncture, which I did the day before each of my chemo sessions to help with nausea.  In the three months of treatment I “lost my cookies” only twice.  I can’t swear if my luck was due to the acupuncture or not.  At this point, though, my medical insurance will not cover acupuncture for hot flashes—I would urge HFN readers to lobby their insurance companies and their state legislators to include this coverage for future patients.

Please Share
You can see from these three stories that hot flashes seem to be an unavoidable side effect of breast cancer treatment, but that doesn’t mean that patients shouldn’t ask their doctors for something that might help lessen them. We hope you’ll also share this article with friends who are facing treatment or going through it now. You are not alone. You can start a new thread on HFN’s Forum and help each other through this challenging time. ♀

Leave your comments

0
  • No comments found